Alert archive / North Dakota / Wind Chill Advisories in 2022
Wind Chill Advisory 9, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Jan 24, 2022, 2:52 AM CST for 24 counties in North Dakota. It took effect at Jan 24, 2022, 6:00 AM CST. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2022, 2:52 AM CST (08:52 UTC)
- In effect from
- Jan 24, 2022, 6:00 AM CST
- Expired
- Jan 26, 2022, 3:38 AM CST
- In force
- 46 hr
- Issued by
- NWS Bismarck, ND
All 24 counties
Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 11:52 PM CST, 3 hours earlier.
Area forecast discussion, Jan 23, 11:52 PM CST, 3 hours before
Area Forecast Discussion National Weather Service Bismarck ND 1152 PM CST Sun Jan 23 2022 .UPDATE... Issued at 1152 PM CST Sun Jan 23 2022 Rain starting to switch over to snow along a band of precipitation from northwest to south central ND. Yet there still remains some lingering rain or rain/snow in the southwest and south central. Cold temperatures behind the frontal boundary causing this band could still bring a flash freeze of any liquid precipitation that has fallen this evening. Thus have extended the SPS for these areas through at least 10Z (4 AM CST) tonight as pavement surfaces are expected to continue to be icy. Otherwise made some minor adjustments to PoPs and precip types based on current radar trends. Some dangerous wind chills could also return late tonight into Monday across the north and east. With ongoing impactful precipitation, will leave the decision on any wind chill highlights to a later update. UPDATE Issued at 815 PM CST Sun Jan 23 2022 Issued an SPS across the northwest and through much of the central through 06z tonight for icy road conditions as temperatures will likely fall below freezing where a decent amount of liquid precipitation has fallen. There also remains a small chance of some light freezing rain before all is said and done tonight. UPDATE Issued at 547 PM CST Sun Jan 23 2022 We will let the Wind Advisory expire on time as winds have diminished significantly across the area. A few gusts to 35 mph will remain possible over the next hour or two across the southwest and portions of the south central. The radar is starting to fill in nicely as the next Clipper starts to spread across the state. Did cut back on the freezing rain threat a bit on the eastern edge of the precipitation shield. Thus far, observations have been all snow. Will continue to watch observational trends closely. && .SHORT TERM...(This evening through Monday) Issued at 235 PM CST Sun Jan 23 2022 Forecast highlights in the short term period will be the weather associated with our next clipper system set to impact the region later today and into the day Monday. Currently, northwest flow aloft remains over the region, with low pressure over North Dakota. A few lingering snow showers over my eastern counties moving off to the southeast, and a few areas of light rain across the west. WAA combined with a decent westerly mixing wind has warmed temperatures this afternoon into the upper 30s to upper 40s west and mid to upper 30s central. Not as much mixing east where temperatures remain colder in the teens and 20s at this time. Winds have gusted upwards to 45 mph southwest, so will maintain the wind advisory as is with this product issuance. Another more potent embedded wave will slide southeast across the Northern Plains tonight, and will interact with an inverted sfc trough/frontal boundary orientated northwest to southeast across the area to bring another good shot of snowfall to western and central ND. Precipitation will start to develop this afternoon ahead of the wave, then will pick up in earnest this evening as the mid level impulse moves southeast into the Northern Plains and rides over the boundary. Will see a rain/snow mix on the southwestern edge in the warm sector of the front, and mainly snow along and northeast of this boundary during the afternoon and evening hours. All snow after 06Z as temperatures aloft and at the sfc cool, with the area of snow moving with the FROPA southwestward overnight. Models still suggest loss of ice aloft from north central ND southeast through the James Valley, so will keep a mention of snow/freezing rain here late this afternoon through the evening hours, and will also keep a mention of this in the HWO. Expecting roughly 1-2 inches of snow within the heavier precip band through Monday morning. Snow looks to linger a bit across the southwest Monday morning, then should taper off during the day as strong surface high pressure builds south across the state. The strong CAA overnight will result in high temperatures Monday 20-30 degrees colder than what we are currently seeing this afternoon. While we briefly touch wind chill advisory criteria across my northeast after 11Z Monday morning, opted to not issue headlines with this forecast package and allow the evening or overnight crew to take another look. .LONG TERM...(Monday night through Sunday) Issued at 235 PM CST Sun Jan 23 2022 Long wave trough and strong surface high pressure will be over the Northern Plains to start the long term period, resulting in colder temperatures to start the week though with mainly dry conditions. The subzero temperatures expected Monday night through Tuesday will result in dangerous wind chills with headlines likely in future forecast issuances. Uncertainty increases a tad mid to late next week as models portray the active northwest flow pattern to resume as the early week sfc high pushes southeast. Ensembles are currently keying in on a clipper system/frontal boundary moving through our area Wednesday through Wednesday night, bringing a period of gusty winds Wednesday and Wed night, chances for snow Wed night, along with mild temperatures during the day Wed followed by colder temperatures for Thursday. Later in the period towards next weekend, upper level ridging is advertised across the western CONUS, but will likely not be sustained into the Great Plains area as mid level S/WV's break down the ridge as it crosses the Rockies. Nonetheless, would still expect some moderation in temperatures before the ridge breaks down late next week along with mainly dry weather, and the latest NBM shows this well. Cooler temperatures will likely follow once the ridge breaks down later next weekend. Precip chances more uncertain and the latest NBM keeps things dry for now. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1152 PM CST Sun Jan 23 2022 Widespread light rain and snow continues across much of western and central North Dakota. MVFR conditions with scattered IFR categories will continue through much of the overnight. Ceilings will start to lift and visibilities will improve to VFR categories for most sites Monday morning. Expect breezy northwest to north winds to continue through the period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Anglin SHORT TERM...NH LONG TERM...NH AVIATION...Anglin/ZH
Hazardous weather outlook, Jan 23, 11:37 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1137 PM CST Sun Jan 23 2022 NDZ003>005-012-013-023-025-031>033-037-040-041-043-044-048-051- 250545- Renville-Bottineau-Rolette-McHenry-Pierce-Wells-Foster- Golden Valley-Billings-Stark-Stutsman-Slope-Hettinger-Bowman- Adams-La Moure-Dickey- 1137 PM CST Sun Jan 23 2022 /1037 PM MST Sun Jan 23 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Light rain or light freezing rain will be possible across northwest and much of central North Dakota tonight, mixing with snow at times. As temperatures fall below freezing tonight, area roads will become icy and slippery, including Highway 2 from Minot to Williston, Highway 83 from the South Dakota border to Minot, and Highway 85 in McKenzie and Williams counties. Areas along Interstate 94 in Kidder, Burleigh, and Morton counties will also become slippery. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous wind chills are forecast to return Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009>011-017>022-034>036-042-045>047-050-250545- Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan- McIntosh- 1137 PM CST Sun Jan 23 2022 /1037 PM MST Sun Jan 23 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous wind chills are forecast to return Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jan 23, 11:39 PM CST, 3 hours 13 minutes before
Special Weather Statement National Weather Service Bismarck ND 1139 PM CST Sun Jan 23 2022 NDZ001-002-009>011-017>022-034>036-042-045>047-050-241000- Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan- McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Minot, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Mandan, Bismarck, Steele, Tappen, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 1139 PM CST Sun Jan 23 2022 /1039 PM MST Sun Jan 23 2022/ ...ICY ROADS TONIGHT ACROSS NORTHWEST AND MUCH OF CENTRAL NORTH DAKOTA... Light rain or light freezing rain will be possible across northwest and much of central North Dakota tonight, mixing with snow at times. As temperatures fall below freezing, area roads will become icy and slippery, including Highway 2 from Minot to Williston, Highway 83 from the South Dakota border to Minot, and Highway 85 in McKenzie and Williams counties. Areas along Interstate 94 in Kidder, Burleigh, and Morton counties will also become slippery. If you have travel plans through Monday morning use caution. Do not use the cruise control and check the the latest road conditions before you leave. ZH/AE
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 2:52 AM CST | Wind Chill Warning | BIS | Bottineau, Burke, Burleigh, Dickey, Foster, Kidder and 11 more | 33 hr |
Nearby
Wind Chill Advisories in North Dakota, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.